Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 28, NWS Quad Cities, IA

July 31, 2024Jefferson County, Lee County, Van Buren County, Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood warning at Jul 31, 2024, 11:38 AM CDT for Jefferson County, Lee County, Van Buren County, Iowa; Clark County, Scotland County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2024, 11:38 AM CDT (16:38 UTC)
Expired
Jul 31, 2024, 4:00 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, IA, Lee County, IA, Van Buren County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 151 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:00 PM CDTRAIN 3.33 W Mount Sterling, IACorrects previous rain report from 3 W Mount Sterling. Storm total rainfall overnight and this afternoon.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2615 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

865 
WGUS53 KDVN 311638
FFWDVN
IAC101-111-177-MOC045-199-312245-
/O.NEW.KDVN.FF.W.0028.240731T1638Z-240731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1138 AM CDT Wed Jul 31 2024

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Southwestern Jefferson County in southeastern Iowa...
  West Central Lee County in southeastern Iowa...
  Van Buren County in southeastern Iowa...
  Northwestern Clark County in northeastern Missouri...
  Northeastern Scotland County in northeastern Missouri...

* Until 545 PM CDT Wednesday.

* At 1138 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Keosauqua, Donnellson, Batavia, Birmingham, Milton, Bonaparte, 
  Libertyville, Stockport, Cantril, Franklin, Luray, Granger, 
  Bentonsport/Vernon, Leando, Douds, Croton, Farmington, Mount 
  Sterling, Keosauqua Airport and Van Buren County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4065 9149 4042 9178 4042 9193 4060 9218
      4110 9218

FLASH FLOOD...RADAR INDICATED

$$

MWW
1 follow-up statement
581 
WGUS73 KDVN 312100
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
400 PM CDT Wed Jul 31 2024

IAC101-111-177-MOC045-199-312110-
/O.CAN.KDVN.FF.W.0028.000000T0000Z-240731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson IA-Lee IA-Van Buren IA-Clark MO-Scotland MO-
400 PM CDT Wed Jul 31 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN JEFFERSON, WEST 
CENTRAL LEE, VAN BUREN, NORTHWESTERN CLARK AND NORTHEASTERN SCOTLAND 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT Thursday for 
portions of Illinois, Iowa, and northeast Missouri.

&&

LAT...LON 4065 9149 4042 9178 4042 9193 4060 9218
      4110 9218

$$

MWW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:55 AM CDT, 5 hours 43 minutes earlier. Its key messages:

  • Thunderstorms and rain showers are possible through mid morning. Severe storms are possible with damaging winds and heavy rainfall the main risks
  • A flood watch remains in effect south of Interstate 80 through 10 AM Wednesday.
  • Chances of showers and thunderstorms remain in the forecast through Friday. There is severe potential Wednesday night into early Thursday.
  • Quiet weather with dry conditions are forecast for this weekend into early next week.
Area forecast discussion, Jul 31, 5:55 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
555 AM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Thunderstorms and rain showers are possible through mid
  morning. Severe storms are possible with damaging winds and
  heavy rainfall the main risks

- A flood watch remains in effect south of Interstate 80 through
  10 AM Wednesday.

- Chances of showers and thunderstorms remain in the forecast
  through Friday. There is severe potential Wednesday night into
  early Thursday.

- Quiet weather with dry conditions are forecast for this
  weekend into early next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 218 AM CDT Wed Jul 31 2024

At 3 AM, a cluster of thunderstorms stretched from near KOTM
northwestward to KAMW. A warm front stretched from west central
Iowa southeastward into northeast Missouri and central
Illinois. A shortwave was evident on water vapor in eastern
Nebraska and western Iowa. Temperatures across the area ranged
from 66 degrees at Savanna and Monticello to 71 degrees a
Freeport and Fort Madison. Dewpoints are in the mid to upper
60s.

Large scale models have consistently shown a subtle shortwave
moving across the area this morning through 18 UTC. A most
unstable CAPE gradient sits across the area this morning ranging
from 1000 J/KG across far northwest Illinois to 3000 J/KG in
central Iowa. There is roughly 30 to 40 knots of 0 to 6 km shear
across the area. Storms are expected to move eastward across
central Iowa before diving southeastward across eastern Iowa.
Damaging winds and heavy rain appear to be the main threats. A
flood watch remains in effect through 10 AM Wednesday. PWATs
across the area range from 1.75 to 2.0 inches.

In the wake of the morning activity, ridging is forecast to
build into the area for the daytime hours. Given the cloud cover
and potential morning storms, have decided to lower
temperatures and dewpoints slightly for today. High
temperatures on Wednesday will be in the upper 80s to around 90
with dewpoints building into the lower to mid 70s. This will
yield heat indices in the upper 90s across the area this
afternoon. If cloud cover is less through the day, this will
allow for warmer temperatures and may result in the need for a
heat advisory.

Tonight, a 500 mb trough is forecast to move across the region
after 06 UTC and continue into Thursday. This will spread
stronger lift across the area with more widespread shower and
thunderstorm activity across the area as potential MCS moves
into eastern Iowa during the evening and overnight hours.
Damaging winds and heavy rain are once again the main threats.
Low temperatures on Thursday morning are forecast to be in the
lower to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 218 AM CDT Wed Jul 31 2024

The 500 MB trough from Wednesday night will slowly move eastward
and linger across the region through Friday. The best chances
for showers and storms will be through the day on Thursday but
with cyclonic flow aloft continuing into Friday, afternoon
scattered showers and storms are possible.

In the wake of Thursday storm system, 500 MB ridging will
rebound farther to the west across the intermountain west
states. Locally, high pressure is forecast to bring quiet
weather through Sunday but also high temperatures on Saturday
and Sunday in the upper 80s to lower 90s. Currently dewpoints
are forecast to be in the lower 70s with heat indices in the
upper 90s.

Early next week, a shortwave trough rotating around a deep upper
level low in northeast Canada will dig into the Upper Great
Lakes and slowly sink southward. The current forecast has
increasing chances of showers and storms sinking southward
across the area with the digging wave. High temperatures on
Monday and Tuesday will be in the mid to upper 80s.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 544 AM CDT Wed Jul 31 2024

Scattered thunderstorms are moving across eastern Iowa early
this morning. Periods of MVFR to IFR visibilities are possible
in the strongest storms. These storms are forecast to exit eastern
Iowa TAF sites through 15 UTC. High pressure will move across
the area late this morning through the afternoon resulting in
VFR TAFs. A stronger storm system will bring another round of
thunderstorms to the area after 00 UTC with once periods of IFR
to MVFR ceiling and visibilities.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for IAZ063-076>078-
     087>089-098-099.
IL...Flood Watch until 10 AM CDT this morning for ILZ024>026-034-
     035.
MO...Flood Watch until 10 AM CDT this morning for MOZ009-010.

&&

SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...Cousins
Hazardous weather outlook, Jul 31, 3:23 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
323 AM CDT Wed Jul 31 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
323 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Two rounds of thunderstorms are possible. The first is this
morning with the second coming Wednesday night. Damaging winds
and heavy rainfall are the main threats. There is a Slight or
level 2 out of 5 Risk of severe storms for most of eastern Iowa,
northwest Illinois and far northeast Missouri. There is a Marginal
or level 1 out of 5 risk of severe storms for far northwest
Illinois.

The flash flood threat continues for counties to the south of
Interstate 80 due to recent heavy rains in the area. Several
inches of rain are possible in a short period of time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Chances of thunderstorms remain in the forecast through Friday
morning. Some of the storms could be strong to severe on
Thursday. There is a Marginal or level 1 out of 5 risk of severe
storms for most of the outlook area on Thursday. There is a Slight
or level 2 out of 5 risk of severe storms for Henry, Bureau, and
Putnam Counties in Illinois on Thursday. Damaging winds will
continue to be the main risk.

Very warm and humid conditions will continue through Thursday
with heat headlines possible, but this depends on convective
trends and cloud debris.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this morning and again tonight.

GENERAL STORM MOTION OF THE DAY:

To the southeast at 30 to 40 mph.

DC

In the hours before

Local storm report, Jul 31, 8:49 AM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
849 AM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     Rain             1 WSW Langworthy        42.18N 91.23W
07/31/2024  M1.50 Inch       Jones              IA   Trained Spotter

            Storm total rainfall from the overnight and
            morning storms.

&&

TJG
Local storm report, Jul 31, 10:04 AM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1004 AM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     Rain             2 NNW Oakland Mills     40.97N 91.63W
07/31/2024  M1.66 Inch       Henry              IA   Trained Spotter

            Rainfall since midnight, with some ponding
            on roadways noted in the town of Mt.
            Pleasant.

&&

TJG
Local storm report, Jul 31, 10:38 AM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1038 AM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     Rain             Hiawatha                42.05N 91.68W
07/31/2024  M1.10 Inch       Linn               IA   Trained Spotter

            Rainfall from overnight and morning storms.

&&

TJG
Local storm report, Jul 31, 10:55 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1055 AM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             Nauvoo                  40.55N 91.39W
07/31/2024  M1.50 Inch       Hancock            IL   Public

&&

RP Kinney
Local storm report, Jul 31, 11:07 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1107 AM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 NE Colusa             40.59N 91.15W
07/31/2024  M2.29 Inch       Hancock            IL   Public

&&

RP Kinney
Special weather statement, Jul 31, 11:15 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1115 AM CDT Wed Jul 31 2024

IAZ098-099-MOZ009-010-311645-
Van Buren IA-Lee IA-Clark MO-Scotland MO-
1115 AM CDT Wed Jul 31 2024

...A strong thunderstorm will impact portions of southern Van Buren,
west central Lee, northwestern Clark and northeastern Scotland
Counties through 1145 AM CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm over
Milton, or 9 miles southwest of Keosauqua, moving southeast at 40
mph.

HAZARD...Wind gusts up to 50 mph, minor flooding and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Slowing or redirecting of traffic due to ponding
         or flowing water. Closure of waterfront access due to
         flooding.

Locations impacted include...
Milton, Cantril, Granger, Croton, Arbela, Mount Sterling, Anson,
Heath Memorial Conservation Area, Lebanon, Brock, Prospect Grove,
Lake Sugema Campground, Lacey Keosauqua State Park, and Azen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

&&

LAT...LON 4060 9218 4072 9218 4078 9211 4059 9166
      4041 9206 4060 9223
TIME...MOT...LOC 1614Z 306DEG 35KT 4066 9211

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RP Kinney

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:03 AM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren42 min
Jul 31, 4:43 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren47 min
Jul 31, 4:45 AM CDTFlash Flood WarningDVNJefferson, Keokuk, Van Buren6 hr
Jul 31, 5:18 AM CDTSpecial Weather StatementDVNJones, Linn57 min
Jul 31, 5:28 AM CDTSevere Thunderstorm WarningDVNDes Moines, Lee62 min
Jul 31, 5:53 AM CDTSpecial Weather StatementDVNClinton, Jackson67 min
Jul 31, 6:39 AM CDTSpecial Weather StatementDVNJackson66 min
Jul 31, 7:01 AM CDTSpecial Weather StatementDVNLee, Van Buren59 min
Jul 31, 10:20 AM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren40 min
Jul 31, 10:42 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren48 min
Jul 31, 11:06 AM CDTRiver Flood WarningDVNLee35 hr
Jul 31, 11:15 AM CDTSpecial Weather StatementDVNVan Buren30 min
Jul 31, 8:10 AM CDTSpecial Weather StatementDVNClark, Scotland50 min
Jul 31, 11:06 AM CDTRiver Flood WarningDVNClark24 hr
Jul 31, 11:47 AM CDTSpecial Weather StatementDVNClark58 min
Jul 31, 11:59 AM CDTSevere Thunderstorm WarningDVNScotland46 min
Jul 31, 12:47 PM CDTSpecial Weather StatementDVNClark, Scotland58 min
Jul 31, 1:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNClark35 min
Jul 31, 1:47 PM CDTFlash Flood WarningDVNClark, Scotland2 hr
Jul 31, 3:11 PM CDTRiver Flood WarningDVNClark19 hr

Nearby

Flash Flood Warnings in Iowa, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.